South Dakota, 2022

High Wind in South Dakota, December 1, 2022

December 1, 2022 · NWS ABR · 1 event in 1 county or zone

Surface low pressure across Montana and high pressure across southern Illinois resulted in a tight pressure gradient and thus strong southerly wind gusts of 45 to 55 mph across portions of central and northeastern South Dakota during the morning hours of Thursday, December 1st. The strongest gust of 59 mph was recorded from an SDDOT weather station across the relatively higher terrain near Ree…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Surface low pressure across Montana and high pressure across southern Illinois resulted in a tight pressure gradient and thus strong southerly wind gusts of 45 to 55 mph across portions of central and northeastern South Dakota during the morning hours of Thursday, December 1st. The strongest gust of 59 mph was recorded from an SDDOT weather station across the relatively higher terrain near Ree Heights.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:26 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Nov 30, 11:26 PM CST, 4 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1126 PM CST Wed Nov 30 2022

.UPDATE...
Issued at 517 PM CST Wed Nov 30 2022

The forecast remains on track this evening. No major changes are
planned.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 223 PM CST Wed Nov 30 2022

As of 21Z, the CWA is seeing a mostly sunny sky with temperatures
in the teens and 20s. Breezy northwesterly winds continue
impacting the eastern half of the CWA with a steady decrease
across the western half. The winds should become light and
variable later this evening before shifting to the southeast
overnight. Models continue showing a strong LLJ developing
especially over the eastern half of the CWA after 6Z. Wind gusts
may exceed 45 mph at times over the higher terrain areas of the
Sisseton Hills. The increasing winds should cause temperatures to
become steady or slowly rise after midnight.

High temperatures on Thursday are somewhat challenging. Depending of
deterministic model used, 925 mb temps may warm into the single
digits above zero C, or as the NAM indicates, around 0C. The NAM, as
well as the 12 and 18Z HRRR show a fairly good inversion over the
eastern half of the CWA, keeping temperatures on the cooler side of
NBM guidance. With some snow cover south of the CWA, along the
potential for snow melt and southerly winds, the added moisture in
the boundary layer may limit heating on Thursday. Also, the lack of
southwesterly or westerly winds at the surface is a limiting factor
as well. With warm temps at 850 mb, along with a southwesterly wind
component at 850 mb and the lack of snow cover over the CWA, will
continue with warmer temperatures over much of the CWA. Did go with
NBM 50th over the eastern half of the CWA due to poor mixing winds.
An approaching area of low pressure and associated frontal
boundaries will keep the environment well mixed Thursday night,
keeping temperatures in the teens and 20s.

.LONG TERM...(Friday through Wednesday)
Issued at 223 PM CST Wed Nov 30 2022

The biggest weather concerns between Friday and next Wednesday is
over what portion of the CWA will a light accumulation of snow occur
on Friday while strong northwest winds increase, along with how cold
it could be Monday through Wednesday of next week.

When the period opens, deterministic and ensemble camps of models
all showcase a low pressure system churning across the northern
plains states. Rather strong low level (700hpa and below) fronto-
forcing potential seen in the models, associated with the cold fropa
progged to occur on Friday, but synoptic scale lift still only seems
to be topping out around 10 microbars. The latest trend seems to be
pushing the potential for measurable snow further north into North
Dakota (NBM/EC Ensemble Mean probability of an inch or more of
snow). That said, there is still the potential for some of the
northern tier counties of the CWA to pick up a light accumulation
(generally an inch or less) of snow between 9AM CST and 9PM CST on
Friday. Regarding the cold fropa, once the wind shifts to the
northwest on/along the Prairie Coteau and starts increasing in
speed/gustiness, there could be the potential for a little bit of
additional terrain-forced light snow enhancement (perhaps upwards of
2 inches?) there on the Coteau Friday afternoon/evening. Wind
speeds/gusts could be tickling advisory strength by late Friday
afternoon and on into the overnight hours. Running things through
the blowing snow model for Friday/Friday night only yields "patchy
blowing snow" mention for now.

Generally speaking, once this Friday system clears the region Friday
night, the CWA will be influenced for much of the forecast period by
northwest flow. The northern branch of a developing split flow
regime will dictate if and when smaller transient areas of low
pressure will dive south-southeastward over the Dakotas, influencing
the region's sensible weather conditions. Right now, PoPs in the
extended (beyond Friday) are non-measurable (less than 15%), but
would not be shocked if between Saturday and Wednesday, the CWA sees
a couple quick shots of heavy flurries or light (accumulating?)
snow. More than that, deterministic and ensemble output today
supports the idea that after a potential brief temperature recovery
back to near normal by the end of the weekend, another strong arctic
cold frontal passage will sweep through the CWA early next week,
setting the stage for more much below normal temperature
conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1125 PM CST Wed Nov 30 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the next 24 hours. South to
southeast winds will increase tonight and remain breezy and gusty
through Thursday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...SD
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, Nov 30, 2:49 PM CST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
249 PM CST Wed Nov 30 2022

MNZ039-046-SDZ006>008-011-018>023-012100-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
249 PM CST Wed Nov 30 2022

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Wind gusts of 35 to 45 mph will be possible late tonight and into the
morning hours on Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system will bring light snow to northern South Dakota Friday
into Friday evening, with light accumulations possible. Wind gusts of
40 to 50 mph may cause patchy blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>005-009-010-015>017-033>037-045-048-051-012100-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
249 PM CST Wed Nov 30 2022 /149 PM MST Wed Nov 30 2022/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system will bring light snow to northern South Dakota Friday
into Friday evening, with light accumulations possible. Wind gusts of
40 to 50 mph may cause patchy blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hand

When
December 1, 4:00 AM CST to 6:00 AM CST
Where
Hand forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067897.